Florida, 2022

Damaging Winds in Florida, May 30, 2022

May 30, 2022 · NWS TBW · 3 events in 2 counties and zones

Afternoon thunderstorms produce a severe wind gust in Lee County and wind damage in Hillsborough County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Afternoon thunderstorms produce a severe wind gust in Lee County and wind damage in Hillsborough County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at May 30, 2:01 PM EST, 1 hour 13 minutes earlier.

Area forecast discussion, May 30, 2:01 PM EST, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
301 PM EDT Mon May 30 2022

.DISCUSSION...
Showers and thunderstorms will continue to develop and move west
northwest across the region this afternoon and evening as deeper
moisture combines with the sea breezes and outflow boundaries. A
few of the storms could become strong to severe and contain gusty
winds and with somewhat cool 500 mb temperatures around -10C some
hail cannot be ruled out. Highest coverage still looks to be
around the Interstate 75 corridor later this afternoon and early
evening, then convection moves west out into the gulf with skies
becoming partly cloudy for the rest of the night.

Tuesday looks similar to today, but with the easterly flow a
little stronger convection should move west quicker and therefore
move off the coast earlier in the evening.

For Wednesday and Thursday the flow becomes more northeasterly
with some drier air spreading into areas north of Interstate 4
limiting convective coverage, but still enough for scattered
showers and storms across most of the region.

For Friday into the weekend deeper moisture returns with an east
to northeast flow persisting allowing for scattered to numerous
convection each day with highest PoPs across the south.

&&

.AVIATION...
Showers and thunderstorms will develop this afternoon and evening
causing some MVFR/local IFR conditions before diminishing and
moving offshore later this evening. Convection could contain some
brief gusty winds up to around 30 knots, otherwise southeast winds
at 5 to 10 knots are expected for the day, except shifting to
onshore during this afternoon. Light east southeast winds are
expected later this evening and overnight and then increase to
around 10 knots during Tuesday morning.

&&

.MARINE...
A general easterly flow will setup for much of the upcoming week
with a sea breeze near the coast each afternoon. We'll see evening
surges as the east coast sea breeze moves west and winds could
briefly increase to 15 to 20 knots. Enough moisture will also be
across the area to allow for scattered showers and thunderstorms,
mainly during the late afternoon and evening hours each day.

&&

.FIRE WEATHER...
No significant fire weather concerns expected through the week
with ample moisture over the area and daily showers and
thunderstorms.

&&

.Preliminary Point Temps/PoPs...
TPA  75  92  75  91 /  60  70  20  50
FMY  72  91  72  90 /  40  70  20  70
GIF  72  91  72  90 /  20  50  10  50
SRQ  71  90  71  90 /  60  70  20  60
BKV  67  91  68  91 /  60  70  10  40
SPG  74  89  75  88 /  60  70  20  50

&&

Sea Breeze Thunderstorm Regime For Today: 6
Sea Breeze Thunderstorm Regime For Tuesday: 2

For Additional Information On Sea Breeze Regimes go to
https://www.weather.gov/tbw/ThunderstormClimatology

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...None.
Gulf waters...None.
&&

Close

In the hours before

Special weather statement, May 30, 3:02 PM EST, 12 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
402 PM EDT Mon May 30 2022

FLZ165-265-302030-
Inland Lee FL-Coastal Lee FL-
402 PM EDT Mon May 30 2022

...A strong thunderstorm will impact portions of southeastern Lee
County through 430 PM EDT...

At 402 PM EDT, Doppler radar was tracking a strong thunderstorm over
Southwest Florida Airport, or near Lehigh Acres, moving north at 5
mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Fort Myers, Lehigh Acres, San Carlos Park, Southwest Florida Airport,
Three Oaks, Estero and Gateway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2659 8184 2664 8172 2661 8157 2642 8156
      2642 8166 2639 8166 2635 8182
TIME...MOT...LOC 2002Z 178DEG 5KT 2655 8172

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

TBW

The radar

The Tampa radar (KTBW), 145 km away, was scanning. The volume nearest the first event began at 20:12 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lee

When
May 30, 3:14 PM EST
Where
Lee County, Southwest International Airport
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
26.530, -81.760

ASOS site KRSW Southwest Florida International Airport reported a 63 mph wind gust.

Thunderstorm Wind, Hillsborough

When
May 30, 7:15 PM EST
Where
Hillsborough County, 1.38 mi N of Cruise Terminal 2 Port Site
Measured
43 kt (49 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
27.950, -82.430

Public reported minor wind damage near intersection of 22nd Street and Corrine Street in Tampa.

Thunderstorm Wind, Hillsborough

When
May 30, 11:00 PM EST
Where
Hillsborough County, 1.96 mi ESE of Tarpon
Measured
43 kt (49 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
28.060, -82.550

Public reported downed tree near Carrollwood.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2022Every state in 2022This day in weather historyWarnings in Florida, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1018284, 1018286, 1018287.